New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

New Member

Date Joined Aug 2011
Total Posts : 2
   Posted 8/16/2011 10:54 AM (GMT -6)   
idea Hi everyone,
I am a new member and just had the TIF procedure on 8/12/11. I also had a lap hernia repair. After sugery I woke up with severe headache and shoulder pain. I was never told anything about that as a possibility. I had side effects to two of the medications they gave me ( severe itching and nausea) so I stopped taking pain medications in the hospital. They sent me home with liquid vicodin. At this point my shoulders, more the left, still hurts.I have a constant headache. I am using a heating pad and that helps. The first day or two when I ate jello I didn't get heart burn. The last two days any time I eat I get heartburn and I feel nauseous. Does this mean the surgery failed?? At this point I don't want to eat anything. Any advice from anyone whose gone through this before??

Forum Moderator

Date Joined Feb 2009
Total Posts : 7180
   Posted 8/16/2011 11:08 AM (GMT -6)   
Hi Rosiebelle,

Welcome to Healing Well! While I didn't have the TIF, I had the hernia repair and Nissen Fundoplication surgery.

From what I've learned, it seems that the shoulder pain comes from two sources--loose gas in your abdominal cavity (the doc blew you up with CO2 to create an easier viewing field) and irritation to the diaphram.

In my experience, walking helped reduce the shoulder pain. If you can get up and start walking around your house, and when weather permits, outside. No guarantees, but I found that the more I walked, the less my shoulder hurt (and visa-versa).

The esophagus is a "dumb organ" and it interprets all pain as "heartburn". It's more likely that the pain you're having that feels like heartburn is really generalized pain from the surgery. Your increased pain is likely caused by increased swelling putting pressure on the device and your esophagus. Be sure to call your surgeon whenever your pain seems extreme, so he/she can speak to its cause. I'm sharing my own experience, and am not a doctor.

My guess is your headache is a result of the anesthesia. A good friend of mine always gets headaches and nausea when she has surgery. She now informs her anesthesiologist, so he can adjust the medication accordingly. That's why they always ask if you've had any trouble with anesthesia before.

Swallowing will be pretty dicey for a while. Just take tiny bites and eat and drink very small amounts at a time throughout the day. Things will get better. It just takes time.

Try to be patient. Hang in there. Things will get better!
Take care,

Regular Member

Date Joined Jul 2011
Total Posts : 363
   Posted 8/16/2011 11:15 AM (GMT -6)   
Ditto for everything Denise told you.

I just had NF two weeks ago and I had all the symptoms you had and more. I couldn't take pain meds and I think it would have been much easier had I been able to.

I still have some shoulder pain and an occasional headache but I'm not young anymore and I don't bounce back as I used to - not even just last year when I had nose and sinus surgery and my tonsils removed to determine how much of my breathing problems stemmed from actual sinus/nasal problems and how many came from GERD.

After all that surgery I still had GERD and it only got worse and the NF surgery was finally scheduled. It was worth it as I'm sure yours will be too. It just takes some patience and I have very little.

Everyone on here who has had surgery tells you to take it one day at a time and it's really good advice although it was not what I wanted to hear the 2nd or 3rd day after my surgery. I was positive the burping, pain, residual acid taste, nausea etc were all a sign that my surgery had failed. They were not.

Try your best to occupy your mind and remember you're not unusual at all. You're just like most of the rest of us and it will get better soon.

Don't let the sound of your own wheels drive you crazy. - The Eagles

Lap Nissen Fundoplication August 1, 2011

Forum Moderator

Date Joined Dec 2008
Total Posts : 4961
   Posted 8/16/2011 4:13 PM (GMT -6)   
I only feel heartburn in my left shoulder since my redo in May of '09. Has alot to do with the diaphram and vegus nerve irritation for me. I had the shoulder pain after all of my lap surgeries. It does go away, bt takes some time.

Take care,
Moderator: GERD/Heartburn
Nissen 6/06 and 5/09
#3 soon I hope
New Topic Post Reply Printable Version
Forum Information
Currently it is Saturday, March 17, 2018 8:23 PM (GMT -6)
There are a total of 2,940,836 posts in 322,692 threads.
View Active Threads

Who's Online
This forum has 161114 registered members. Please welcome our newest member, chuoiit23.
320 Guest(s), 8 Registered Member(s) are currently online.  Details
logoslidat, chuoiit23, lazyminimoo, Hoagie, The Dude Abides, Ljm2014, tonyaraven, emmalouwho